MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GLIDEWIRE; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GLIDEWIRE; WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/17/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D4 - the udi number is not required for this product code/lot number combination.The di portion is provided.The actual device has not been received by the manufacturing facility.The investigation is currently ongoing.A follow up report will be submitted when the investigation is complete, but no later than 30 days from the date that this report was sent.For this reason code 11 was used in the conclusions section of h6.A review of the device history record and the product release decision control sheet of the product code/lot# combination was conducted with no relevant findings.A search of the complaint file did not find any other report with the involved product code/lot# combination.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance for appropriate tracking, trending and follow-up.H3 other text : device not returned to manufacturer.
 
Event or Problem Description
The user facility reported that the involved guidewire device was fractured.Follow up communication with the user facility confirmed the following information: the doctor was using the glidewire m/gold on a nephrostomy and the product splayed open; the patient went home the same day; there was no patient injury or medical intervention required; and the procedure out was reported to be positive.Additional information was obtained from the radiology tech on december 9th, 2016: he stated that after the wire was removed, it looked like the black outer coating was split near the distal end and there was no other damage noted.There was a sheath and catheter used with the wire.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in device available for evaluation?.The actual device was returned to the manufacturing facility for evaluation.The investigation is currently ongoing.A follow up report will be submitted when the investigation is complete, but no later than 30 days from the date that this report was sent.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the sample evaluation results.Visual inspection found the urethane outer layer had been peeled off from the distal end of the device and the core wire was exposed.Magnifying inspection of the urethane-peeled segment found the urethane outer layer at the proximal end of the exposed core wire had the configuration implying that it had been ripped off.The urethane outer layer at the distal end of the exposed core wire had rolled back over the wire shaft in the distal direction with the end being in a ripped state.There was no damage on the exposed core wire.The segment rolled back over the wire shaft measured approximately 32 mm in length, which was the equivalent to the length of the exposed core wire, indicating that there was no missing portion on the urethane outer layer.The outside diameter was measured on the undamaged segment and confirmed to meet manufacturing specifications.Simulated use testing was conducted and a guide wire sample was pinched and fixed with forceps.In this state the device was subjected to an excessive pulling force in the proximal direction.As a result, the urethane outer layer was ripped and separated from the core wire, with the separated urethane outer layer rolling back over the wire shaft in the distal direction.The damage observed was similar to that observed on the actual sample.A review of the device history record and the product release decision control sheet of the involved product code/lot # combination was conducted with no relevant findings.A search of the complaint file did not find any other report with the involved product code/lot # combination.There is no evidence that this event was related to a device defect or malfunction.Although the exact cause of the reported event cannot be definitively determined based on the available information, it is likely that the actual sample was subjected to an excessive pulling force in the state of having close contact with a metallic device resulting in the reported event.The device labeling does address the potential for such an event in the instructions-for-use (ifu), with statements such as the following: "do not use the guidewire m with devices which contain metal parts such as atherectomy catheters, laser catheter, or metal introduction devices as they may cause the glidewire plastic coating to shear and/or sever the wire." all available information has been placed on file in quality assurance for appropriate tracking, trending and follow-up.

Brand Name
RADIFOCUS GLIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6180732
Report Number9681834-2016-00296
Device Sequence Number19187043
Product Code DQX
UDI-Device Identifier04987350774231
UDI-Public04987350774231
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/16/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2017
Device Model NumberN/A
Device Catalogue NumberGM1813
Device Lot Number150929
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/25/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date12/16/2016
Supplement Report FDA Received Date01/12/2017
02/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SHEATH AND CATHETER; SHEATH AND CATHETER